Public health officials are sounding the alarm in Pittsburgh, Pa., after a "bad batch" of heroin likely led to at least four deaths in just 24 hours and possibly 15 over last five days. Allegheny County Medical Examiner Karl Williams said the investigation is in the early stages but he has had 15 suspected heroin overdoses in his county in the last five days.
"This is major increase in drug overdoses," said Williams, who said he usually will see about one suspected drug overdose per day, occasionally two
Williams said some of the bags found at the scene with traces of drugs inside were labeled "Theraflu." In a few bags that were tested, Williams found traces of the drug fentanyl. Fentanyl is a powerful narcotic that is used for chronic pain relief and sometimes for anesthesia purposes.
"[It's] very strong," Williams said, adding that it can be "10 to 100 times as strong a morphine."
Williams said users are at risk because mixing fentanyl and heroin can mean an even more powerful narcotic that their body may not be prepared for.
While fentanyl can be a legally prescribed drug, Williams said the fentanyl he found in the stamp bags would have to be manufactured illegally.
"The fentanyl we're seeing as a powder has to be made by somebody," Williams said. "Somebody is making this somewhere in a clandestine laboratory."
Williams said there have been periodic epidemics in the past of dangerous heroin batches called "China White," where the heroin was laced with a certain kind of fentanyl. He said in this case it was too early to tell how much fentanyl was being mixed with the heroin.
Local government officials are attempting to alert potential users about the dangers of the drug.
"Those who are in possession of this potent formula are in danger of losing their lives," Mayor William Peduto said in a statement. "It will kill you. The danger cannot be overstated."
Although some of the bags used to transport the drugs were labeled "Theraflu," Williams said it was too early to know whether that was the only "brand" of heroin containing the dangerous narcotic.
Williams said the suspected overdoses occurred in different neighborhoods in Allegheny County and that it was too early to know if it was a local epidemic or a sign of a nationwide problem.
"For all we know it may be one major source that is mixing heroin in batches," Williams said.
By GILLIAN MOHNEY
Jan. 26, 2014
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.